REVIEW ARTICLEUse of Colored Dyes in Enteral FormulasRadich, Kimberly MS, RD, CNSD; Hildebrandt, Leslie A. PhD, RDAuthor Information Genesys Regional Medical Center, Grand Blanc, Mich (Ms Radich); and Central Michigan University, Mount Pleasant, Mich (Dr Hildebrandt). Corresponding author: Leslie A. Hildebrandt, PhD, RD, Central Michigan University, 103 Wightman Hall, Mount Pleasant, MI 48859 (e-mail: hilde1LA@cmich.edu). Topics in Clinical Nutrition: July-September 2006 - Volume 21 - Issue 3 - p 226-233 Buy Abstract Colored food dyes, including methylene blue and FD&C Blue No. 1, are added to enteral formula by healthcare professionals to monitor patient aspiration. However, many enteral patients have impaired gastrointestinal tract integrity and food dyes could be absorbed. Tinting enteral formula has been found to cause allergic reactions, mitochondrial toxicity, skin discoloration, and hemolytic anemia. There are also accounts of infection and contamination by unsanitary practices related to dye administration. Case reports describe FD&C Blue No. 1 absorption by critically ill patients, and in some instances resulting in death. Instead of tinting enteral formula, aspiration prevention should be emphasized. © 2006 Lippincott Williams & Wilkins, Inc.